Back to Ask the Diabetes Team Ask the Diabetes Team

From Belfast, Northern Ireland:

My cousin, 5, was recently diagnosed with diabetes (I am not sure which kind) and I am concerned I might find myself in a first aid situation with her. Where might I find guidelines?


Speak to your cousin's parents about caring for your cousin, and ask to read any material they might have. In general, the one situation which may happen quickly is low blood sugar (hypoglycemia). The signs and symptoms may include looking pale, shaky, dizzy, confused, tired, a complaint of hunger or headache. If you can check her blood glucose, do so, and treat a low blood sugar with a small amount of juice or other carbohydrate source and a small snack. (See our reference on treating hypoglycemia.) If a low blood sugar becomes "severe" the person with diabetes may lose consciousness or have a seizure, in which case you would not want to give them anything by mouth, but rather inject glucagon. Your cousin's parents could help you, or perhaps the diabetes team that cares for your cousin could be of help.


Original posting 4 Dec 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.